Side effects can occur with any type of treatment for parathyroid cancer, but not everyone has them or experiences them in the same way. Side effects of chemotherapy will depend mainly on:
Chemotherapy kills cancer cells, but it can also damage healthy cells. Different cells and tissues in the body tolerate chemotherapy differently.
Side effects can happen any time during, immediately after, or a few days or weeks after chemotherapy. Most side effects go away after chemotherapy is finished. Late side effects can occur months or years after chemotherapy. Some side effects may last a long time or be permanent.
It is important to report side effects to the healthcare team. Doctors may also grade (measure) how severe certain side effects are. Sometimes chemotherapy doses need to be adjusted if side effects are severe.
The following are the most common side effects that people tend to experience with chemotherapy for parathyroid cancer. Some people may experience all, some or none of these side effects. Others may experience different side effects.
Some types of chemotherapy can make the person feel like they have the flu. Flu-like symptoms are more likely to occur if biological therapy is given along with chemotherapy. These symptoms usually last for 1–3 days and may include:
Flu-like symptoms can also be caused by an infection or the cancer itself. Tell your healthcare team if you have any of these symptoms.
Bone marrow suppression is a condition in which one or more of the main types of blood cells are decreased.
Low blood cell counts occur because of chemotherapy’s effect on blood cells made in the bone marrow. Blood cell counts often reach their lowest level about 7–14 days after chemotherapy. Bone marrow suppression is the most common and most serious side effect of chemotherapy. When it happens, the dose of chemotherapy is adjusted right away or chemotherapy may have to be stopped temporarily.
Nausea and vomiting, fatigue or a build up of waste products as cancer cells die can cause loss of appetite. Some chemotherapy drugs can cause temporary changes in taste and smell, which can make foods seem less appetizing. Some people lose interest in food completely and don’t eat, even though they know they need to. This can lead to weight loss and malnutrition. Maintaining good nutrition during and after chemotherapy is important to help a person recover from treatment.
Nausea and vomiting can occur within the first few hours after chemotherapy drugs are given and usually last about 24 hours. However, delayed nausea and vomiting may continue for a few days after treatment. Some people may have anticipatory nausea after having a few treatments, where they feel nauseated even before treatment is given because they expect to be sick.
The healthcare team can help you manage symptoms of nausea and vomiting by prescribing drugs to prevent nausea and vomiting (anti-emetics) and counselling you on how to take them more effectively.
Many chemotherapy drugs are given by an injection, usually intravenously (into a vein). After the initial needle stick to insert the needle or catheter into the vein, there is usually no discomfort or pain when IV chemotherapy drugs are given.
Some chemotherapy drugs can be very irritating if they escape from the vein and leak into the surrounding tissues (extravasation). These drugs are called vesicants. When these drugs get into the tissues, they can cause redness, swelling, pain, burning or stinging at the injection site. In some cases, chemotherapy drugs that escape from the vein can cause severe damage to the skin and surrounding soft tissue.
Fatigue makes a person feel more tired than usual and can interfere with daily activities and sleep. It occurs for a variety of reasons. Fatigue may be caused by anemia, specific drugs, poor appetite or depression. It may also be related to toxic substances that are produced when cancer cells break down and die. Fatigue can occur days after a chemotherapy treatment cycle and can continue long after the person has finished their cancer treatment. It may get better as time goes by.
Hair loss (alopecia) is a common side effect of many, but not all, chemotherapy drugs. Hair follicles are vulnerable to chemotherapy drugs because they grow fast. The extent and duration of hair loss is unpredictable because it depends on the type and dose of drugs used as well as personal factors. Hair loss can occur on all parts of the body, including the face and scalp. Hair loss can begin within a few days or 2–3 weeks after chemotherapy starts. Hair usually grows back once chemotherapy treatments are over.
It is often recommended that hair not be permed, straightened, dyed or coloured during treatment. Wait until new hair growth becomes established and hair returns to its original state before using harsh chemicals on the hair. This may take as long as 6 months or more after treatment. Talk to the healthcare team about when it is okay to use these products again.
A sore mouth (also called stomatitis or oral mucositis) occurs because of chemotherapy’s effect on cells inside the mouth. Many drugs can cause a sore mouth and it occurs more often when higher doses of drugs are used. A sore mouth occurs about a week (anywhere from 5–14 days) after chemotherapy is started. It often improves on its own a few weeks after treatment is finished.
Painful mouth sores, ulcers in the mouth and mouth infections can also develop. Thorough, regular mouth care can help prevent a sore mouth and reduce infection. The healthcare team will give instructions about how often to clean and rinse the mouth and what to use. Pain medicines or special oral solutions may be needed to relieve pain.
Diarrhea is an increase in the number and looseness of stools. It occurs because chemotherapy drugs often affect the cells that line the gastrointestinal tract. Many factors increase the risk of diarrhea, including the type and dose of chemotherapy drug used. Diarrhea is often worse when combinations of drugs are given. Diarrhea can occur soon after chemotherapy starts and may continue for up to 2 weeks after treatment has ended.
Constipation is when stools become hard, dry and difficult to pass. Many factors increase the risk of constipation, including the type of chemotherapy drug used, medications given with chemotherapy to relieve nausea and vomiting, and decreased fluid intake. Constipation can occur 3–7 days after the chemotherapy drug is given.
Fluid retention is a build up of fluid in the body. It can cause the face, hands or feet to feel swollen and puffy. Fluid can build up in the lower part of the belly, which can cause bloating. Fluid buildup around the lungs and heart can cause coughing, shortness of breath or an irregular heartbeat. Let the doctor know if you gain weight quickly. Avoiding salty foods and table salt and limiting fluids may help manage fluid retention. If you retain a lot of fluid, you may be given medicine to help get rid of the extra fluid.
Some chemotherapy drugs can cause painful side effects, such as aching in the muscles and joints, headaches and stomach pains. Burning, numbness, tingling or shooting pains in the hands and feet may also occur. This may continue for a period of time after treatment is finished. The healthcare team will give instructions on what medicines to use to relieve the pain.
Allergic reactions are not a common side effect of chemotherapy, but they can happen. Although any drug can cause an allergic reaction, some chemotherapy drugs are more likely than others to cause allergic or hypersensitivity reactions. Symptoms include difficulty breathing, skin rash or hives and itching. Sometimes medicine is given before chemotherapy to prevent an allergic reaction.
Some chemotherapy drugs can cause minor skin changes or skin irritation. Skin changes can occur during and for some time after chemotherapy. Skin reactions can include redness, itching, dryness, rash or nail changes.
Skin may also be more sensitive to or easily irritated by the sun during chemotherapy treatment.
Some chemotherapy drugs cause eye changes, including blurry vision, watery eyes and trouble wearing contact lenses. Tell the doctor or healthcare team if you have changes to your eyes and ask if you can wear contact lenses while getting chemotherapy
Certain chemotherapy drugs can damage the cells of some organs in the body. Steps are taken to limit the damage to healthy cells, but occasionally organ damage can occur. Whether or not organ damage occurs depends on many factors. Some of the organs that may be affected by chemotherapy include the:
Note: Other side effects may occur. For more detailed information on specific drugs, go to sources of drug information.
Thanks to the incredible progress in retinoblastoma research made possible by Canadian Cancer Society funding, my son won’t have to go through what I did.
Thousands of Canadian Cancer Society volunteers work in regional cancer centres, lodges and community hospitals to support people receiving treatment.